Alert archive / Arkansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 17, NWS Little Rock, AR

March 8, 2002Newton County, Pope County, Searcy County, Arkansas

NWS Little Rock, AR issued this severe thunderstorm warning at Mar 8, 2002, 10:26 PM CST for Newton County, Pope County, Searcy County, Arkansas. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 8, 2002, 10:26 PM CST (04:26 UTC)
Expired
Mar 8, 2002, 11:15 PM CST
In force
49 min
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

Counties Newton County, AR, Pope County, AR, Searcy County, AR

The radar

The Little Rock radar (KLZK), 122 km from the middle of the area, began a volume at 04:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 8, 10:45 PM CSTThunderstorm Wind 50 ESt Joe, ARThunderstorm winds downed several trees.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 8, 9:30 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 4.4 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2002-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 217 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2002-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 282 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
217 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
955 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
282 m²/s²
0-3 km storm-relative helicity
414 m²/s²
Significant tornado parameter
0.2
Supercell composite
0.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 8, 9:57 PM CST, 29 minutes earlier.

Area forecast discussion, Mar 8, 9:57 PM CST, 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
957 PM CST FRI MAR 8 2002

TORNADO WATCH #13 JUST ISSUED FOR ABOUT THE NWRN HALF OF AR UNTIL 2
AM SAT MRNG. SRH VALUES RATHER IMPRESSIVE ACRS THE FA THIS EVENING
LEADING TO TORDANIC POTENTIAL. UPPER LEVEL JET STREAK ALSO WORKING
OVER THE REGION THIS EVENING AS WELL.

CURRENT FCST LOOKS GOOD. DID BEEF UP WINDS FOR LATE TONIGHT AND
SATURDAY MOST AREAS. LAKE WIND ADVY WILL BE LIKELY OVER MOST OF THE
FA SAT. UPDATED ZONES ALREADY OUT.  ..44..

.LZK...NONE.

In the hours before

Special weather statement, Mar 8, 10:20 PM CST, 6 minutes before
ARZ003>007-012>015-021>024-030>032-037>044-052>054-090600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1020 PM CST FRI MAR 8 2002

...TORNADO WATCH IN EFFECT UNTIL 200 AM CST SATURDAY MORNING...

TORNADO WATCH NUMBER 13 HAS BEEN ISSUED FOR MUCH OF NORTH-CENTRAL...
CENTRAL AND WEST-CENTRAL ARKANSAS UNTIL 200 AM SATURDAY MORNING.

AN AREA OF SHOWERS AND THUNDERSTORMS DEVELOPED EARLIER THIS EVENING
OVER NORTHERN AND WESTERN ARKANSAS. THE ACTIVITY FORMED IN ADVANCE
OF A STRONG COLD FRONT THAT WAS STILL OVER OKLAHOMA AT MID EVENING.

THE SHOWERS AND THUNDERSTORMS WILL CONTINUE TO OVERSPREAD THE REST
OF ARKANSAS OVERNIGHT AS THE COLD FRONT PUSHES EASTWARD. WITH WARM
AND UNSTABLE CONDITIONS IN PLACE ACROSS THE STATE...SOME OF THE
STORMS WILL BE CAPABLE BECOMING SEVERE.

THE PRIMARY THREAT OF SEVERE WEATHER WILL BE DAMAGING WINDS.
HOWEVER...THE WIND PROFILE OVER THE REGION INDICATES SOUTHEAST WINDS
AT THE SURFACE AND SOUTHWEST WINDS ALOFT. THIS CHANGE IN WIND
DIRECTION WITH HEIGHT WILL RESULT IN THE POSSIBILITY OF ISOLATED
TORNADOES.

STORM SPOTTERS...EMERGENCY MANAGEMENT OFFICIALS...AND AMATEUR RADIO
OPERATORS SHOULD STAYED TUNED FOR POSSIBLE ACTIVATION LATER THIS
EVENING.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST WEATHER
INFORMATION FROM YOUR NATIONAL WEATHER SERVICE.

44

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 10:02 PM CSTSevere Thunderstorm WarningLZKLogan43 min
Mar 8, 10:15 PM CSTSevere Thunderstorm WarningLZKJohnson45 min
Mar 8, 10:37 PM CSTSevere Thunderstorm WarningLZKMarion28 min
Mar 8, 10:51 PM CSTSevere Thunderstorm WarningLZKBaxter29 min
Mar 8, 11:06 PM CSTFlash Flood WarningLZKJohnson, Logan114 min
Mar 9, 12:04 AM CSTSevere Thunderstorm WarningLZKSearcy, Stone, Van Buren41 min
Mar 9, 12:49 AM CSTSevere Thunderstorm WarningLZKPope, Yell41 min
Mar 9, 1:52 AM CSTTornado WarningLZKVan Buren23 min
Mar 9, 2:02 AM CSTTornado WarningLZKStone28 min
Mar 9, 2:28 AM CSTTornado WarningLZKIzard32 min
Mar 9, 2:52 AM CSTSevere Thunderstorm WarningLZKBoone, Johnson, Logan, Newton, Scott53 min
Mar 9, 3:10 AM CSTSevere Thunderstorm WarningLZKPolk35 min
Mar 9, 3:27 AM CSTSevere Thunderstorm WarningLZKMarion, Pope, Searcy48 min
Mar 9, 3:57 AM CSTSevere Thunderstorm WarningLZKYell43 min
Mar 9, 4:05 AM CSTSevere Thunderstorm WarningLZKConway, Van Buren55 min
Mar 9, 4:19 AM CSTSevere Thunderstorm WarningLZKPerry46 min
Mar 9, 4:33 AM CSTSevere Thunderstorm WarningLZKCleburne, Faulkner, Stone52 min
Mar 9, 4:41 AM CSTSevere Thunderstorm WarningLZKGarland, Saline49 min
Mar 9, 5:02 AM CSTSevere Thunderstorm WarningLZKIndependence, Pulaski, White53 min
Mar 9, 5:25 AM CSTSevere Thunderstorm WarningLZKLonoke55 min
Mar 9, 5:29 AM CSTSevere Thunderstorm WarningLZKSaline21 min
Mar 9, 5:57 AM CSTSevere Thunderstorm WarningLZKJackson, Prairie, Woodruff48 min
Mar 9, 6:35 AM CSTSevere Thunderstorm WarningLZKArkansas, Jefferson, Monroe45 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.